Winter Storm, Northern Campbell
- When
- February 2, 6:00 PM MST to February 3, 8:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A storm system moved southeast through the Central Rockies and into the central high Plains. The storm brought snow to much of northeastern Wyoming.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm system moved southeast through the Central Rockies and into the central high Plains. The storm brought snow to much of northeastern Wyoming. Snowfall amounts of four to eight inches were reported across much of Campbell County, Weston County, and the Wyoming Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 2, 4:20 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
420 PM MST Sun Feb 2 2020
.DISCUSSION...(This Evening Through Sunday)
Issued at 310 PM MST Sun Feb 2 2020
Current surface analysis shows cold front now south of the area,
with more seasonable temps across the area this afternoon. Upper
level analysis shows trough over the Pacific NW, with west-
southwest flow ahead of it into the Rockies and high Plains.
Strong jet extends from the northern CA to the northern Plains.
Clouds are increasing from the west with regional radars showing
some snowfall from southern MT into north central WY and likely
creeping into northern Campbell County.
Latest models appear to be in fairly close agreement with the system
as it crosses the Great Basin and central Rockies regions tonight
and early this week. There are still some minor differences on
timing and track, with NAM, GFS, and Canadian still a bit further
north and faster with bringing in pcpn tonight and faster with exit
late Monday and Monday night, compared to the EC. The forecast leans
more toward the faster solutions.
Snow will develop this evening, generally from northwest to
southeast, across northeast WY and the Black Hills area. Snow may
hold off until close to midnight across the southern Black Hills
area. Heaviest snowfall should be later this evening into Monday
morning for most of these areas. Surface low is developing now
across southeast WY and will track southeast across the central
Plains early in the week. Flow to the north of the low should bring
north to northeast winds to the area. Some upslope enhancement of
snowfall is likely across the northern and northeastern Black Hills
overnight into early Monday. However, high pressure to the north of
the region will bring drier air into the area later tonight and
Monday, helping to cut off snowfall to the north and east of the
Black Hills, with drier air eventually pushing south into the Black
Hills later Monday and monday evening. Snowfall will taper off from
northeast to southwest Monday afternoon and night.
The heaviest snowfall amounts still look to be across southern
Campbell County and western portions of Weston County, in closer
vicinity to the track of the upper level system. Amounts close to a
foot are likely in many of these areas. Snowfall amounts will taper
off some to the north and east of these areas across the northeast
WY plains. Across the Black Hills and Bear Lodge Mountains, amounts
of 5 to 10 inches are generally expected, though the southwest
slopes will likely see less, especially the southwest Black Hills
into the Newcastle area. More uncertainty exists on the eastern
edges of the system, mainly the foothills and the nearby plains. The
northern and eastern foothills will mostly see 3 to 6 inches of
snow, with some higher amounts possible across the higher foothills
from near Sturgis to Spearfish. Amounts east and north of the Black
Hills will taper off quickly, with no accumulation expected from far
northwest SD to into central SD. Winds will not be too much of an
issue, but some gusts of 20 to 30 mph on the plains will produce
some minor blowing and drifting of snow at times. Some adjustments
have been made to headlines across the Black Hills area.
Chilly conditions can be expected Monday and Tuesday, with highs in
the upper teens to near 30. The rest of the week looks more
seasonable, with highs in the 30s and lower 40s most days. Northwest
flow will dominate through the rest of the week behind this system,
with relatively weak disturbances in the flow bringing chances for
snow late week, especially from northeast WY to the northern Black
Hills area. At least some light snow accumulations are looking
likely Thursday and Friday over far northeast WY into the northern
Black Hills as upslope flow increases.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 418 PM MST Sun Feb 2 2020
A cold front sliding across the region will bring MVFR/IFR CIGS
from north to south. Snow will spread across northeastern WY into
far western SD this evening and will persist through Monday
morning. Widespread IFR/LIFR conditions area expected with the
snow conditions will gradually improve on Monday afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 8 PM this evening to 6 PM MST Monday
for SDZ024-025-028.
Winter Weather Advisory from 8 PM this evening to 6 PM MST
Monday for SDZ012-026-029-072-074.
Winter Weather Advisory from midnight tonight to midnight MST
Monday night for SDZ027-041.
WY...Winter Storm Warning from 8 PM this evening to 6 PM MST Monday
for WYZ057.
Winter Weather Advisory from 8 PM this evening to 6 PM MST
Monday for WYZ056-071.
Winter Storm Warning from 8 PM this evening to midnight MST
Monday night for WYZ054-055-058.
&&
DISCUSSION...26
AVIATION...10Hazardous Weather Outlook National Weather Service Rapid City SD 253 AM MST Sun Feb 2 2020 SDZ024>026-028-029-072-074-WYZ054>058-071-031300- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 253 AM MST Sun Feb 2 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Winter storm warnings and advisories are in effect tonight; see the Winter Weather Message (WSWUNR) for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winter storm warnings and advisories are in effect through Monday; see the Winter Weather Message (WSWUNR) for details. Accumulating snow is possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-027-030-031-041-042-073-031300- Butte-Southern Foot Hills-Custer Co Plains-Pennington Co Plains- Fall River-Oglala Lakota-Southern Meade Co Plains- 253 AM MST Sun Feb 2 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Light snow will spread into the area tonight. Snowfall amounts will be around an inch. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light snow will continue thorugh Monday with additional snowfall around an inch. Accumulating snow is possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-044-046-047-049-031300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Bennett-Mellette-Todd-Tripp- 253 AM MST Sun Feb 2 2020 /353 AM CST Sun Feb 2 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
4 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868074, 868076, 868077, 868075, 868078.